Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 5, 2002

Research: Causes and Prevention

Question from London, England:

About eight months ago, my two year old son was hospitalized with a chest infection and was given steroids (orally and by inhaler). Two months later, I was concerned about very heavy purple/black bruising on both shins, well beyond what you would expect in a healthy physically active boy, and I wondered if it was the steroids, but his doctor said no and continued the inhaler. During the next two months, he lost 2 kilograms and then developed massive appetite. Again I was worried about the steroids, and the doctor declined to reduce levels, fearing asthma problems would ensue, but I was not happy, so a month later, I gradually reduced his steroid intake. During the following month, my wife and I noticed my son was drinking a great deal of fluids, we had tests done, and his blood sugar was 43 mmol/L [774 mg/dl]. So here we were, our son being the first in either family to have diabetes, in either family, with a boy who had not been ill. The hospital staff were scratching their heads, saying that usually toddlers come into hospital very ill, even in a coma.One of the junior doctors said to me to find out what exactly had 'gone on' with the steroids. Could the prednisolone, singly or in conjunction with the inhaled (high) dose levels, have caused the diabetes? Would they have adversely affected the immune response so that he had little immunity to any virus that came along, or both? Have you ever heard of steroid induced diabetes? How common is it? He has a couple of allergies (dust, nuts, wheat, pollen) which seem to have been a catalyst for wheezing episodes in the past, but were not a big problem.I suspect he was misdiagnosed with asthma, although the medical side are unsure.The medical staff this side are shaking their heads to a connection between steroids and diabetes in my young son.

Answer:

Your young son’s story suggests that there may be some confusion as to whether his glucose intolerance could be due solely to the steroids or whether the stress of an acute infection and hospitalisation have, with the steroids, either temporarily exacerbated an underlying type 1A (autoimmune) diabetes or even precipitated the final clinical or insulin dependent phase of the disorder. The way to resolve this is to ask the doctor about getting antibody tests. If this is positive, it will indicate autoimmune diabetes with all the implications for management. Quite possibly, these tests have already been done, but you should understand that there is both a simple screening islet cell antibody immunofluorescent test which if positive will give your answer. In your son’s case though, if this test is negative, I would ask for the more elaborate and now commoner triple antibody test for anti-GAD (Glutamic Acid Decarboxylase), ICA512 and anti-insulin or IAA. which are much more sensitive in detecting type 1A diabetes.

DOB